|My treatment is failing despity my following regimen religiously
Jan 28, 2004
I ask this question being fully aware that I may be directing it to the wrong set of experts--psychiatrists or religious people or readers of palms and Tarot cards might be more appropriate. I began treatment two and a half years ago and had zero t-cells when I was diagnosed. Up until five months ago, I was on Trizivir and Kaletra (as well as an abundance of other things); last summer for the first time, my t-cell count went above 100. Afterwards, it began dropping and my viral load began rising. My doctor added Viread (with logical explanations of why she was disregarding the disclaimer issued by Viread about the components of Trizivir rendering it ineffective) to the regimen, and, as of last Wednesday, my t-cell count had dropped to 65. My doctor (whom I trust and respect) insisted that I stick with the regimen and hope for the best, although she was afraid that I had lost so many "mother cells" that my counts would probably never exceed 100. My question is should I just throw in the towel, stop being a cash cow to the pharmaceutical industry (to the tune of 127 a day), and skip merrily into the future, or is there some chance of improvement?
| Response from Dr. Lee
You did not say what level your viral load has risen to, which makes it a little hard to comment.
The fact that your T-cell count went up is good, but now it is starting to drop and that is concerning because you don't have much of a cushion. It sounds like Trizivir and Kaletra are the only ART regimen you have been on and now adding the Viread is not helping. It sounds to me like a genotype might be very helpful if your viral load is high enough to register.
If not, you might ask your doctor what other alternatives she would consider appropriate to switch to. Without knowing a resistance pattern for sure, my prediction is that your viral population has developed M184 (Epivir resistance associated) and maybe K65 (Abacavir and Viread associated) mutations. These would be likely to have weakened your "cocktail". It might be time to switch to another regimen even without genotyping first, especially if your viral load is climbing.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Runny Nose An Ars Symptom?
- Loose Stool Worried It Could Be Ars
- Vaginal Discharge Could I Have Acute HIV Infection
- Blood In Urine After Masturbation Worried I Have HIV
- Itchy Rash After Vaginal Sex Without Condom What Are The Chances Of HIV
- Muscle Ache After Anal Sex Bottom Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.